August 31 has been recognized as Overdose Awareness Day, and Tioga County ASAP and CASA-Trinity will be hosting a Community Candlelight Vigil. The event aims to increase awareness, reduce negative stigma linked to substance use in the community, and continue the conversation on how to help those who need it.
The vigil will take place on Friday, Aug. 30, at the Courthouse Square Gazebo in Owego from 7 to 8:30 p.m.
During this event, community members will have the opportunity to pay tribute to those impacted by substance use and create personalized luminaries in their honor. There will also be free Narcan trainings, public speakers, resources, a candlelight walk, and light refreshments.
Can you recognize the signs of an opioid overdose? Some of the signs include shallow, labored or stopped breathing; cannot be woken up; snoring or gurgling sounds; blue/gray lips or finger tips; floppy arms or legs.
Opioid overdose is characterized by a decrease in breathing rate that can lead to death. Sometimes it can take hours for someone to die from an opioid overdose. Action taken as soon as possible could save a life. An overdose is often witnessed by someone who does not recognize the danger or does not want to act on it.
If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. It is important – DO NOT let people “sleep it off.”
If you suspect someone has overdosed, do not leave him or her alone, call 911, and if you have Narcan – use it. Narcan blocks the effects of opioids on the brain and restores breathing within two to eight minutes to prevent death. It’s an easy to use nasal spray that provides 60-90 minutes of time to get the person who is overdosing help; once the Narcan wears off the person can go into an overdose again.
New York State’s 911 Good Samaritan Act helps protect people who call for emergency help immediately, in the event of an overdose, and offers protections from criminal prosecution for simple possession of drugs.
Don’t run. Call 911 and help save a life. If you are interested in making a tribute for Overdose Awareness Day, contact Tioga County ASAP at (607) 223-4066 or find them on Facebook.